How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Medical
Satisfied Customers: 52003
Experience:  Medical Doctor Trained at a Top Academic Institution
Type Your Medical Question Here...
Dr. Phil, MD is online now
A new question is answered every 9 seconds

Can having an infection cause hallucinations?

This answer was rated:

Can having an infection cause hallucinations?
Thanks for using Just Answer. I am Dr. SS. I will try my best to help you. Which infection are you referring too? Please write in detail.
Best regards.
Customer: replied 3 years ago.

Well its kind of a long story. Anything from UTI to toe infections.

Thank you for the input.

Hallucination can occur with infection. In infection involving the brain, meninges there can be hallucination. In severe infection involving other organs there can be hallucination when it affects vital organs. High rise of temperature can also cause it.

If you have any query, please feel free to ask and continue conversation by using REPLY button. This will help me to explain further & satisfy you. PLEASE DO NOT RATE MY ANSWER TILL YOU WANT TO KNOW MORE and rate it as EXCELLENT / GOOD SERVICE when you are satisfied.

Customer: replied 3 years ago.

Last year I was on medication for a UTI. While on this medicine I had manic behavior and hullucinations. I was put in a behavior hospital for ten days. I am not sure if the hullucinations was caused by the meds or the infection. I think I might have another UTI and am afraid that I might be experiancing hullucinations again. While I am not really seeing things clearly, I am seeing things out of the corner of my eye. I have been losing sleep because of this for the past month. I don't know what to do.

Are you getting any treatment now? Do you take any medicine regularly. Did you have any test in last one month?
Customer: replied 3 years ago.

Well I had an ingrown toe nail, so I got surgery done on Saturday. I am on pain killers, but thats it. I don't really want to tell my mom about the UTI, because no matter what we do they just come back and she nags me about it.

Medicines can cause hallucination. Those are usually of the group which affects the nervous system. Excessive alcohol intake can also cause it. But I would suggest to discuss your symptoms with your doctor. If you feel UTI symptoms, it should be treated promptly. Left untreated, it can cause complication, kidney damage.
Customer: replied 3 years ago.

I don't drink or do drugs. The meds that I was on are Macrobid and Bactrium. My mom thinks that I am allergic to Sulfa drugs. I am really tired of going to the doctor for my UTI. They only provide a temporary fix that lasts 2 months at the most. It isn't that serious yet and I am not 100 percent sure that I even have one.

Customer: replied 3 years ago.

How long can we talk about this before my time runs out? Does it run out. This is my first time using this site, so I am clueless.

If the allergic reaction is severe then there can be hallucination. Mild allergy would not cause it. If you are allergic to sulfa drugs, you should not take Bactrim.
Customer: replied 3 years ago.

Well the doctors that it was an adverse reaction, but now that I am experiancing hullucinations again without medication I am not sure. I can't even sleep tonight because of them. They range from full body shadow figures to small white blurs. I don't really get a good look at them because they disapear once my eyes focus on them. Other times I don't see anything, but their presence is so strong that I am terrified. Oh and I never plan on taking those meds again. They ruined my whole junior year. It took me months to fully recover.

Customer: replied 3 years ago.

Its 3:30 am my time, so I am really tired. This was kind of my last step, before I give up in trying to figure this out.

Dear Mikayla,

The recent hallucination is not related to infection. It can be due stress, anxiety. Or it can be a brain issue which needs to be checked by doctor asap. I feel you should go to urgent care or your doctor in the morning. Try to relax and sleep. If you feel very much uncomfortable, then you should go to hospital.
Customer: replied 3 years ago.

Oh man! I was just at the ER very early sunday morning! I really don't want to go back. I have never even told my parents that this was going on. During the whole problem last time I had my blood checked, a EEG or whatever the brain wave scan was called, a CAT scan, and nothing showed any problems with my brain. I did have some issues with my thyroid, but my doctor thought it was because of the meds. Could that be the problem?


Which thyroid medicine do you take?
Customer: replied 3 years ago.

I didn't take any. The problem went away. I guess my numbers were really low or something. I don't remember which ones, but if you said it I might recognize it.

Customer: replied 3 years ago.

I have been on this site for more than an hour. I don't feel like I uncovered anything new or helpful. I know that you have just been introduced to my case, but many doctors have looked over my allergic reaction last year. My primary doctor couldn't even solve it. Of course she didn't realize how bad it really was. I just don't know how much more time I should put in this site.

Sorry I am opting out of your question, & let other experts help you.
Customer: replied 3 years ago.

Well...I don't want to explain it all over again. I don't want people to think that I am crazy. I just thought that I should tell someone and its easy for me to talk online about it. I guess I just want to know whats going on.

Customer: replied 3 years ago.

I am not willingly paying for your comments. Sorry, I just didn't find them that helpful.

Customer: replied 3 years ago.
Did you ask any other Doctors for help in answering my question? I really want to know what is going on, but I don't want to talk about this face to face with my doctor. I have been on this site 2 hours, without getting the advice I am looking for.
Customer: replied 3 years ago.

I tried going to sleep like you said. As soon as I was about to fall asleep I heard something walking in my room. I don't know if this was just my house making weird noises or what, but it freaked me out. I have never heard anything like it.

Customer: replied 3 years ago.
Relist: Incomplete answer.
What is going on? Do I need to do something about this? Or do I just ignore it like I have been doing?

Answers are for informational purposes only. If I don't respond right away, be patient. I will get back to you ASAP.


Yes, you need to see the doctor.


Both infections (of any type) and medications (of any type) can cause hallucinations and neurological problems.


You need to get your infection evaluated before it becomes a huge problems again.


Go to your primary doctor urgent care or the ER.

Customer: replied 3 years ago.

I am sorry if I seem impatient, but I have been up all night because of this problem.

No problem.

Get to your doc....ASAP
Customer: replied 3 years ago.

I havn't even told my parents yet. But I have been having these problems for a month, I just want to make sure that there is a real problem. If you read the whole conversation you know that I have had problems with this before. We never really got it worked out, it just went away on its own.

Customer: replied 3 years ago.

Could it be my thyroid? I had really low numbers with it before, I don't remember what they were called. How do I tell my mom that I have to go back to the doctor's office? I have been to the doctors 3 times, this month, not including my visit to the ER (for pain killers for my infection in my foot). Last year during a whole crazy episode with the Bactrium, I think she thought that I had schizophrenia, but after a few weeks off the meds I was normal. The last time I said I saw things I got put in a behavior hospital for 10 days. After that I learned that I shouldn't talk about seeing anything.

Yes, it could be.


Just tell her you are still not well.


And Dr. Phil told you. :)

Dr. Phil, MD, Medical Doctor
Category: Medical
Satisfied Customers: 52003
Experience: Medical Doctor Trained at a Top Academic Institution
Dr. Phil, MD and other Medical Specialists are ready to help you

Related Medical Questions